Arkansas, 2003

Tornado in Arkansas, May 1, 2003

May 1, 2003 · NWS LZK · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 1, 1:45 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, May 1, 1:45 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT THU MAY 1 2003

MODELS DIFFER IN THE SPEED OF THE COLD FRONT...SO WILL GO WITH THE
SLOWER SOLUTION...KEEPING PRECIPITATION A BIT LONGER FOR FRI OVER
THE SOUTH AND EAST ZONES. WEAK AND SLOW FRONT WILL NOT CLEAR
MOISTURE AND PRECIPITATION OUT OF THE STATE UNTIL TUESDAY.
TEMPERATURES WILL BE IN THE 70S AND 80S FOR HIGHS AND IN THE 50S AND
60S FOR LOWS.

FCSTID =   32
HRO   56  74  53  75 /  30  10  10  30
LIT   64  81  59  78 /  30  20  10  30
HOT   65  81  61  79 /  30  10  20  30
PBF   65  82  61  78 /  30  20  10  30

.LZK...NONE.
Hazardous weather outlook, May 1, 3:55 PM CST, 2 hours 39 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
455 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS THROUGH
TONIGHT. THE BEST CHANCE WILL BE EARLY TONIGHT IN THE WESTERN PART
OF THE STATE. THUNDERSTORMS WILL MOVE INTO WESTERN ARKANSAS DURING
THE EVENING AND WILL MOVE SLOWLY TO THE EAST. SOME THUNDERSTORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. ISOLATED TORNADOES
ARE POSSIBLE. THE THUNDERSTORMS MAY TEND TO WEAKEN AS THEY REACH
INTO CENTRAL AND EASTERN ARKANSAS...WHERE THE AIR IS LESS UNSTABLE
TO THE EFFECTS OF THE SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS
THOSE AREAS EARLIER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONT THAT WILL BRING A CHANCE OF SEVERE WEATHER THURSDAY WILL
STALL ACROSS CENTRAL LOUISIANA BEFORE MOVING BACK TO THE NORTH AS A
WARM FRONT LATE FRIDAY. THIS FRONT IS EXPECTED TO PASS THROUGH THE
STATE ON SATURDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. A
COLD FRONT WILL THEN MOVE THROUGH THE REGION SUNDAY AND MONDAY FOR A
CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN WESTERN ARKANSAS THIS EVENING
AND IS POSSIBLE IN CENTRAL AND EASTERN ARKANSAS LATER TONIGHT.

29

The radar

The Western Arkansas radar (KSRX), 46 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Scott

When
May 1, 6:34 PM CST to 6:38 PM CST
Where
Scott County, 4 mi WSW of Bates
Rating
F0
Path length
2 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
34.883, -94.433

A weak tornado moved out of Le Flore County Oklahoma (Tulsa County Warning Area) and into Scott County Arkansas 3.5 miles west-southwest of Bates, near the Coaldale community. The tornado tracked to the southeast for about 2 miles before lifting. Damage along the track was minimal, just consisting of a few downed trees and large limbs that were twisted and broken.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyThe tornado archive for Arkansas, 2003Warnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361185.